This information provides a general overview on this topic and may not apply to everyone.
The information is NOT a substitute for you visiting your doctor. However, as Medical Science is constantly changing and human error is always possible,
the authors, editors, and publisher of this information do not warrant the accuracy or completeness of this information
nor are they responsible for omissions or errors as a result of using this information.
Toxicity, Cyclic Antidepressants
Last Updated: August 3, 2004
Author: Mark Biittner, MD, Consulting Staff, Department of Emergency Medicine, Sutter Roseville Medical Center
Background: Tricyclic antidepressants (TCAs) are used in the treatment of depression, chronic pain, and enuresis. Patients with depression and those with chronic pain are at high risk for abuse, misuse, and overdosing of these drugs. The juvenile population being treated for enuresis is at risk for accidental overdose. The first lethal overdose occurred in 1959 when TCAs were used widely to treat depression; although they are currently less popular for the treatment of depression, TCAs represent a significant percentage of lethal overdoses. The primary complications of ingestion result from cardiovascular and central nervous systems (CNS) toxicity. Early recognition and specific appropriate treatment are necessary to achieve good clinical outcome.
Pathophysiology: TCAs affect the cardiovascular, central nervous, pulmonary, and gastrointestinal systems. The toxic effects on the myocardium are related to the blocking of fast sodium channels, which involves the same mechanism as type IA antiarrhythmics (eg, quinidine). The result is a slowing myocardium depolarization that leads to arrhythmia, myocardial depression, and hypotension. Hypotension also results from peripheral alpha-adrenergic blockade, which causes vascular dilatation. Inhibition of norepinephrine reuptake and subsequent depletion causes further hypotension.
CNS toxicity results from the anticholinergic effects and direct inhibition of biogenic amine reuptake. An excitation syndrome is the initial result and manifests as confusion, hallucinations, ataxia, seizures, and coma.
The effects on the pulmonary system include pulmonary edema, adult respiratory distress syndrome, and aspiration pneumonitis. The etiologies of the first two remain unclear, but the third, aspiration pneumonitis, is secondary to an altered mental status.
The anticholinergic effects of TCAs cause a slowing of the gastrointestinal (GI) system, which results in delayed gastric emptying, decreased motility, and prolonged transit time.
In the US: Approximately 500,000 cases of TCA toxicity are reported each year.
Mortality/Morbidity: Fatality before reaching a healthcare facility occurs in approximately 70% of patients attempting suicide with TCAs. Tricyclic antidepressants are the number one cause of fatality from drug ingestion. Only 2-3% of TCA overdoses that reach a health care facility result in death.
Sex: Incidence of TCA toxicity is greater in females than in males.
Age: Incidence of TCA toxicity is most prevalent in persons aged 20-29 years.
Determine ingestion of cyclic antidepressants.
Maprotiline (tetracyclic antidepressant)
Maintain high suspicion in unknown overdose.
Onset of symptoms occurs within 2 hours.
Life-threatening complications occur within 6 hours.
Physical: Physical findings include anticholinergic syndrome. Late findings include cardiovascular collapse, seizures, and coma.
Tachycardia (Bradycardia may occur late.)
Confusion or hallucinations
Dry mucous membranes and skin
Rales (in the presence of acute respiratory distress syndrome [ARDS])
Decreased bowel sounds
Ingestion of a toxic dose of any TCA
A therapeutic dose is 2-4 mg/kg/d.
A potentially lethal dose is 10-15 mg/kg.
One 50-mg tablet can be lethal in a 10-kg infant.
Drug levels are not helpful.
No correlation exists between TCA level and symptoms.
Routine screening for other potentially treatable toxins is recommended (eg, aspirin, acetaminophen).
Obtain measurements of electrolytes, BUN, creatinine, and anion gap.
Perform arterial blood gas (ABG) test for management and/or monitoring of treatment
Right-axis deviation of terminal 40 milliseconds of QRS in the frontal plane (limb leads) is a sign of TCA exposure and possible predictor of toxicity.
The amplitude of the R wave in lead aVR and the ratio of the R/S waves in aVR are greater in patients who have seizures or dysrhythmias.
An R wave in aVR more than or equal to 3 mm is an ECG variable that may predict adverse outcomes.
Widening of the QRS more than 100 milliseconds traditionally is used as a predictor of adverse outcomes and basis for treatment.
A QRS less than 100 milliseconds is a negligible risk for seizures or dysrhythmias; more than 100 ms is a moderate risk; more than 160 milliseconds is a high risk.
Bundle branch blocks
Prehospital Care: Treat seizures and dysrhythmias and manage the airway. Dysrhythmias may respond to sodium bicarbonate.
Emergency Department Care:
Perform baseline and serial ECGs to monitor the QRS duration if TCA ingestion is known.
Intubate and hyperventilate if coma or depressed mental status is present.
Intubation protects the airway and provides a mechanism for hyperventilation.
Benzodiazepines and barbiturates are the preferred induction agents; however, avoid barbiturates if hypotension is present.
Avoid use of ketamine and pancuronium because of their sympathomimetic effects.
Hemodialysis and hemoperfusion have not been shown to be effective.
Alkalemia has been shown to protect against and treat dysrhythmias.
Perform orogastric lavage if ingestion is known to be lethal.
Intubate before lavage to decrease the risk of aspiration.
Administer activated charcoal.
Poison control center
Further Inpatient Care:
Patients may be discharged if they remain asymptomatic for 6 hours postingestion, repeat ECGs and QRS durations are normal, and after psychiatric evaluation in suicide attempts.
Consider ICU admission for any ECG changes.
Admission to a monitored bed is appropriate after 2 h of monitoring for patients exhibiting only anticholinergic symptoms and no cardiac manifestations.
Transfer the patient if an intensive care facility or medical toxicologist is not available.
First-generation TCAs (eg, amitriptyline, desipramine, imipramine) have the same toxicity.
Amoxapine, a second-generation cyclic antidepressant, has decreased cardiac toxicity but a 9-fold increase in incidence of seizures (25-35% incidence of seizures, compared to 3-4% incidence with other TCAs).
Maprotiline, a tetracyclic antidepressant, has an increased incidence of seizures, dysrhythmias, and coma compared to standard tricyclic antidepressants.
Use of physostigmine for anticholinergic signs and symptoms may induce sinus bradycardia, complete heart block, asystole, or hypotension.
Ipecac syrup is not recommended because it increases the risk of seizure and subsequent aspiration.
Use of type IA and IC antidysrhythmics may increase toxic effects on the myocardium.
Sodium loading may be beneficial in treating cardiac dysrhythmias related to TCA toxicity. Sodium loading has been shown to be superior to hyperventilation alone and has fewer complications for longer duration therapy.
In an infant overdose, a case report exists of extracorporeal membrane oxygenation support for cardiac dysfunction with favorable outcome.
Therapy with drug-specific antibodies for TCAs most likely will not become useful because the weight-volume ratio of antibodies required to initiate reversal is unacceptable. Studies currently are being considered for low doses of antibodies to see if they are still effective.